Blog changes

Thanks to everyone who followed Training Because I Can! over the last nine years. This blog started with Addison's Disease, hypothyroidism and a crazy idea of doing an Ironman distance triathlon. My life has changed and so has this blog. I am using this blog strictly for Addison's Support topics from here on out. I hope to continue providing people with hints for living life well with adrenal insufficiency.

Monday, November 12, 2012

How to handle and Addison's emergency

This post assumes you already have an emergency injection kit at your disposal.


  • Know your "low" cortisol symptoms, know what they are well ahead of time!
  • If you feel like you are faint or about to vomit, GIVE YOURSELF AN INJECTION
  • Make sure you take spare HC and meds with you, hospitals are not known for giving HC on time if you have to stay overnight.  They will wait until rounds to give you your morning HC which could lead to unnecessary low blood sugar and low cortisol symptoms.  Take your own HC as needed
  • Call 911 or get a ride to the ER 
  • Be sure to take your NADF emergency protocol so the ER knows what to do (most have absolutely no clue, really)
  • Insist on IV fluids, antinausea meds and get more Solu-Cortef if needed

Notice what I'm saying here, you must inject before going to the emergency room.

Why?

You must inject prior to going to the ER because the delay between the call to 911 and when you finally see a doctor could be too long.  The vast majority of ambulances in the US are unable to carry Solu-Cortef.  They are unable to inject you even if you have it laying on your chest with directions.  Because an Addison's crisis is so little known and so little understood, the gravity of your situation will most likely go unnoticed.  YOU CAN DIE.

What happens if I give myself an injection unnecessarily?

Most likely, if you're thinking you need an injection, you need it.  It won't be unnecessary.  If you really don't need it and you're doing it for fun, you will end up out one injection kit, with temporary high blood sugar and you'll probably feel irritable.  If you do it all the time, inject when not needed, you will probably end up with type 2 diabetes and needing a hip or shoulder replacement.  You'd have to have a really stupid doctor to prescribe so many injection kits and not look at the cause of your needing injections all the time (whether it's mental or physical).

To shoot or not to shoot?

If at all possible, take your HC orally.  There's NO REASON to inject yourself before a dental procedure or stressful trip to the bank.  If you break a bone and don't feel nauseous (or whatever), TAKE YOUR HC ORALLY.  Frequently injecting HC can lead to hip and shoulder join necrosis.

Bottom line:  Inject on the way to the ER or as you're waiting for the ambulance.

Post a Comment